Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Army Reservist with HIV
May 10, 2010

Hello,

I was diasnosed with HIV October of last year (so about 6 months). I'm still not sure I have come to grips with it all. I am on Atripla, but have a lot of mood swings and seemed to be down in the dumps alot. I am in the Army Reserves, am a single father of a 9 y/o girl, work full time, and I am going back to school taking 3 classes per semester. So I have a lot going on.

My question is this. I have let me exercise and nutrition go down the drain. I need to get motivated to get my body back in shape, but I just never seem to have the time or energy to do anything. What should I do?

I am about to fail an Army PT test. I know I need to get in shape to pass it and that would be good for my overall health, I just don't want the extra stress of having to do it for the Army.

Can I get a medical discharge from the Army if I want? I have not disclosed my status to anyone in the Army, for fear of being harrassed and what not.

Please help.

Steve

Response from Mr. Vergel

Steve

Some people on Atripla do not get restful sleep and become very tired or depressed even after the initial "adjustment" time (first 10-15 days) that physicians keep mentioning to their patients. Depending on their genotype resistance and treatment history, some switch to raltegravir plus Truvada, boosted Reyataz plus Truvada, Viramune plus Truvada or other combos and feel much better. You are obviously also stressed about your responsibilities and your coping mechanisms may not be the best right now, so that could also add to the problem.

I did not tolerate Sustiva (efavirenz, which is an medication in Atripla) well and had the same problem. After switching to another combo, my fatigue lifted.

Many doctors are reluctant to bring up the "switch conversation" to patients like you who have undetectable viral load. The current belief is that most people on Atripla get over the side effects related to the central nervous system after the initial two weeks. The truth is that some patients don't.

One question for you: Are you taking Atripla with food? Food can increase Efavirenz' blood levels and its side effects.

Also, talk to your doctor about medications that can improve fatigue (Nuvigil, Adderall, etc)and to be referred to a sleep lab to see if you have sleep apnea.

Here are a few abstracts you can show your doctor:

Clinical Infectious Diseases 2004;38:430432 © 2004 by the Infectious Diseases Society of America. All rights reserved. 1058-4838/2004/3803-0020$15.00 DOI: 10.1086/380791 HIV/AIDS BRIEF REPORT Analyzing Sleep Abnormalities in HIV‐Infected Patients Treated with Efavirenz Lucía Gallego,1 Pablo Barreiro,1 Rafael del Río,3 Daniel González de Requena,2 Apolinar Rodríguez‐Albariño,3 Juan González‐Lahoz,1 and Vincent Soriano1 1Service of Infectious Diseases and 2Service of Pharmacy, Hospital Carlos III, Instituto de Salud Carlos III, and 3Service of Clinical Neurophysiology, Hospital La Paz, Madrid, Spain

Ambulatory electroencephalogram monitoring was performed for 18 HIV‐infected subjects treated with efavirenz with and without insomnia and for 13 healthy control subjects. All patients receiving efavirenz had longer sleep latencies and shorter duration of deep sleep, although poor sleepers also showed reduced sleep efficiency and shorter duration of rapid eye movement sleep. Efavirenz plasma levels were higher in patients with insomnia and/or reduced sleep efficiency.

************************

http://www.springerlink.com/content/q12886813gl51g92/

Good luck and let us know what happens.

Nelson



Previous
Muscle weakness (like rhabimyosis)
Next
Starting ARV's

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement